Flash Flood, New Castle
- When
- September 15, 7:47 AM EST to 10:00 AM EST
- Where
- New Castle County, Southwest Portion
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.617, -75.650
A series of thunderstorms with heavy rain in spite of the recent dry weather during the past month produced poor drainage flooding, field flooding and flooding of some of the smaller streams in southwestern New Castle County and adjacent portions of Cecil County in Maryland. Doppler Radar storm total estimates reached between 3 and 6 inches along the county and state lines.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A series of thunderstorms with heavy rain in spite of the recent dry weather during the past month produced poor drainage flooding, field flooding and flooding of some of the smaller streams in southwestern New Castle County and adjacent portions of Cecil County in Maryland. Doppler Radar storm total estimates reached between 3 and 6 inches along the county and state lines. The worst reported flooding in New Castle County was in the Town of Townsend where several small streams flooding some streets. A SKYWARN spotter from Townsend had a storm total of 3.15 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 15, 3:55 AM EST, 3 hours 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 455 AM EDT THU SEP 15 2005 .SHORT TERM/LONG TERM... THE GFS DESERVES SOME APPLAUSE FOR YDYS FORECAST. THE NAM, ON THE OTHER HAND, CONTINUES TO SUFFER WITH AND IN PROXIMITY TO TROPICAL SYSTEMS. THE H8 FLOW WHICH IS HELPING TO PRODUCE THE SHOWERS CURRENTLY ON RADAR WILL CONTINUE TO DO SO THROUGH MIDDAY. OUR FOCUS THEN BECOMES THE APPROACHING COLD FRONT. SURFACE OBS SHOW THE COLD FRONT ACROSS WESTERN PORTIONS OF NEW YORK STATE AND PENNSYLVANIA. THE FRONT WILL TRACK EAST TODAY AND BE ON THE POCONOS DOORSTEP BY MIDDAY AND ACROSS THE NORTHERN ZONES AROUND 00Z/FRI. WITH THE LOSS OF THE H8 FLOW THIS AFTERNOON AND WITH THE COLD FRONT ACROSS NORTHERN SECTIONS WELL MAINTAIN ONLY CHANCE POPS FROM ABOUT THE DE VALLEY SOUTH. FURTHER NORTH WITH THE FRONT IN PLACE, WEVE NUDGED JUST ABOVE MOS GUIDANCE AND HAVE GONE LIKELY. THE FRONT WILL WEAKEN TODAY AS THE ASSOCIATED UPPER LEVEL SUPPORT TAKES OFF TO THE NORTH. BUT EVEN WEAK LIFT IN COMBINATION WITH THE AMOUNT OF MOISTURE IN PLACE AND THE AMOUNT OF ANTICIPATED INSTABILITY SHOULD BE ENOUGH TO CAUSE AMPLE ACTIVITY. FOR TONIGHT(AND THIS IS DEPENDENT ON WHERE THE FRONT ENDS UP), THE GFS APPEARS TO STALL THE FRONT ACROSS THE NORTHERN ZONES BEFORE INCHING IT BACK NORTH. THE FORMER IS MORE BELIEVABLE THAN THE LATTER. ONCE AGAIN WITH THE FRONT PROVIDING SOME ADDED FOCUS, WELL KEEP CHANCE POPS IN THE FORECAST TONIGHT ACROSS THE NORTHERN ZONES BUT REMOVE THEM FURTHER SOUTH. THE COLD FRONT WILL HAVE A BETTER CHANCE OF MOVING NORTH TOMORROW. A SE FLOW FROM THE SURFACE TO H8 WILL ALSO ESTABLISH ITSELF FOR A SHORT TIME AGAIN. WELL KEEP THE EXISTING CHANCE POPS IN PLACE EVERYWHERE, BUT ONCE AGAIN GO HIGHER UP NORTH. THE KICKER SYSTEM, WHICH WASNT REALLY A FACTOR SEVERAL DAYS AGO AND WAS MOVING THROUGH THE REGION ON FRIDAY PER THE 14/00Z RUN, NOW DOESNT GET OUT OF HERE UNTIL SATURDAY PER THE 15/00Z RUN. SCATTERED SHOWERS WILL REMAIN IN THE FORECAST THE FIRST HALF OF THE WEEKEND BECAUSE OF THIS. PWS THROUGH SATURDAY WILL RUN 1.5 TO 2.0 INCHES. WELL MENTION HEAVY RAIN POSSIBLE AT TIMES. WITH THIS AMOUNT OF MOISTURE TO WORK WITH, WE ARE FORTUNATE THAT WE WERE NOT DEALING WITH DEEP LIFT AND A LARGE AMOUNT OF INSTABILITY. && .AVIATION... WHILE VSBY VALUES HAVE REMAINED IN THE VFR RANGE FOR MOST OF THE NIGHT AT OUR EIGHT TAF SITES, CEILING VALUES HAVE VARIED CONSIDERABLY. INTO MID MORNING IT APPEARS AS THOUGH THE BASES OF THE STRATUS WILL FAVOR ANYWHERE FROM 200 TO 1500 FEET. THE LOW CLOUDS WILL GRADUALLY LIFT DURING THE MID AND LATE MORNING HOURS. BEING THAT THE LOW LEVEL MOISTURE SEEMS TO BE MANIFESTING ITSELF IN THE FORM OF STRATUS, WE WONT LOWER THE VSBY MUCH EXCEPT PERHAPS AT KMIV WHERE ITS ALREADY BEEN DOWN TO 1 3/4 MILE. FOR THE LATE MORNING AND INTO THE AFTERNOON WELL INDICATE SOME RAIN SHOWER ACTIVITY. HOWEVER, THE PREVAILING CONDITIONS SHOULD BE IN THE VFR RANGE. && .MARINE... SEAS WILL CONTINUE TO BUILD TODAY, ESPECIALLY AS OPHELIA BEGINS TO MOVE OUT BEYOND CAPE HATTERAS. WELL MAINTAIN OUR SMALL CRAFT ADVISORY FOR SEAS ON OUR OCEAN WATERS AND ON THE LOWER PART OF DELAWARE BAY. IT CONTINUES TO APPEAR AS THOUGH WELL REMAIN WELL OUTSIDE OF THE TROPICAL STORM FORCE WINDS ASSOCIATED WITH THE STORM. ONCE OPHELIA BEGINS TO PULL AWAY TO THE NORTHEAST IT WILL THEN BE A MATTER OF WAITING FOR THE FRONT FROM THE WEST TO ARRIVE, PERHAPS LATE ON SATURDAY. && .TIDES... ASTRONOMICAL TIDES ARE QUITE HIGH WITH THE FULL HARVEST MOON. WITH OPHELIA PASSING NEARBY WELL LIKELY SEE SOME MINOR TIDAL FLOODING BEGINNING WITH THIS EVENINGS HIGH TIDE ON THE OCEANFRONT. MINOR TIDAL FLOODING WILL AGAIN BE POSSIBLE DURING THE TWO SUBSEQUENT HIGH TIDE CYCLES UNTIL OPHELIA BEGINS TO MOVE OUT BEYOND 70 W ON FRIDAY NIGHT. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE...SMALL CRAFT ADVISORY FOR ANZ450>455-470 UNTIL 8 PM FRIDAY. ...SMALL CRAFT ADVISORY FOR ANZ431 UNTIL NOON FRIDAY. && SHORT/LONG TERM...KRUZDLO AVIATION/MARINE/TIDES...IOVINO
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 525 AM EDT THU SEP 15 2005 ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001- 007>010-012>024-026-027-PAZ054-055-060>062-067>071-161030- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-QUEEN ANNES- TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX- WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN- NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY- ATLANTIC COASTAL CAPE MAY-COASTAL OCEAN-SOUTHEASTERN BURLINGTON- CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS- DELAWARE-PHILADELPHIA- 525 AM EDT THU SEP 15 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY AND TONIGHT WITH A TROPICAL AIRMASS IN PLACE AND A COLD FRONT APPROACHING FROM THE WEST, SHOWERS AND THUNDERSTORMS WILL DEVELOP TODAY. SOME OF THE THUNDERSTORMS COULD BE HEAVY AT TIMES AND CAUSE POOR DRAINAGE FLOODING. WE COULD START TO SEE LONG PERIOD SWELLS FROM HURRICANE OPHELIA AS SOON AS TONIGHT. WITH THE BUILDING SEAS WILL COME THE INCREASED THREAT OF ENHANCED RIP CURRENTS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY HURRICANE OPHELIA IS STILL EXPECTED TO TRACK WELL OFF THE DELAWARE AND NEW JERSEY COASTLINE FRIDAY INTO SATURDAY. ALTHOUGH WE ARE NOT EXPECTING ANY DIRECT EFFECTS FROM HER, WE WILL SEE SOME ENHANCED RIP CURRENTS, MINOR BEACH EROSION, AND MINOR TIDAL FLOODING. .SPOTTER INFORMATION STATEMENT... KRUZDLO
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 607 AM EDT THU SEP 15 2005 DEZ001>004-MDZ008-012-015-019-020-NJZ012>027-PAZ070-071-151215- NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-QUEEN ANNES- TALBOT-CAROLINE-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH- MERCER-SALEM-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN- CUMBERLAND-ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY- COASTAL ATLANTIC-COASTAL OCEAN-SOUTHEASTERN BURLINGTON-DELAWARE- PHILADELPHIA- INCLUDING THE CITIES OF...WILMINGTON...DOVER...GEORGETOWN... REHOBOTH BEACH...ELKTON...CHESTERTOWN...CENTREVILLE...EASTON... DENTON...NEW BRUNSWICK...FREEHOLD...SANDY HOOK...TRENTON... PENNSVILLE...GLASSBORO...CAMDEN...CHERRY HILL...MOORESTOWN... MOUNT HOLLY...JACKSON...MILLVILLE...HAMMONTON... CAPE MAY COURT HOUSE...OCEAN CITY...ATLANTIC CITY... LONG BEACH ISLAND...WHARTON STATE FOREST...MEDIA 607 AM EDT THU SEP 15 2005 ...INDIRECT IMPACTS FROM HURRICANE OPHELIA TO BE FELT THROUGH SATURDAY... THE OFFICIAL TROPICAL PREDICTION CENTER FORECAST CONTINUES TO KEEP HURRICANE OPHELIA WELL OFF THE DELAWARE AND NEW JERSEY COAST, WITH ITS CLOSEST PASS ABOUT 150 MILES TO THE EAST ON FRIDAY AND FRIDAY NIGHT. AT THIS DISTANCE, THE GREATEST THREAT FROM THE STORM WOULD BE CONFINED RIGHT ALONG THE DELAWARE AND NEW JERSEY COAST. THE POTENTIAL IMPACTS WOULD BE IN THE FORM OF ROUGH SEAS, ENHANCED RIP CURRENTS AND SOME MINOR BEACH EROSION. SOME MINOR TIDAL FLOODING IS ALSO POSSIBLE DURING HIGH TIDE ALONG THE OCEANFRONT AS WELL AS THE BACK BAYS, ON THE DELAWARE AND CHESAPEAKE BAYS, AND POSSIBLY RARITAN BAY AND THE DELAWARE RIVER UP TO PHILADELPHIA. OPHELIAS EFFECTS WILL PERSIST THROUGH FRIDAY NIGHT AND POSSIBLY LAST INTO SATURDAY. WITH OPHELIAS TRACK THIS FAR OFFSHORE, TROPICAL STORM FORCE WINDS OR GUSTS ARE NOT EXPECTED TO REACH THE NEAR-SHORE COASTAL WATERS AT THIS TIME. ALTHOUGH OPHELIAS TRACK IS OUT TO SEA, A TROPICAL AIRMASS WILL CONTINUE TO COVER THE REGION INTO SATURDAY. WITH A COLD FRONT ADVANCING IN FROM THE WEST LATER TODAY, THEN STALLING ACROSS THE REGION TONIGHT, SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS CAN BE EXPECTED. DUE TO THE MOIST AIRMASS, ANY SHOWER OR THUNDERSTORM THAT DOES FORM WILL HAVE THE POTENTIAL OF PRODUCING HEAVY RAIN IN A SHORT PERIOD OF TIME CAUSING POOR DRAINAGE FLOODING. STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS, OR YOUR LOCAL MEDIA OUTLETS FOR FURTHER UPDATES. KRUZDLO
SPECIAL WEATHER STATEMENT...CORRECT EXPIRATION TIME NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 607 AM EDT THU SEP 15 2005 DEZ001>004-MDZ008-012-015-019-020-NJZ012>027-PAZ070-071-152100- NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-QUEEN ANNES- TALBOT-CAROLINE-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH- MERCER-SALEM-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN- CUMBERLAND-ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY- COASTAL ATLANTIC-COASTAL OCEAN-SOUTHEASTERN BURLINGTON-DELAWARE- PHILADELPHIA- INCLUDING THE CITIES OF...WILMINGTON...DOVER...GEORGETOWN... REHOBOTH BEACH...ELKTON...CHESTERTOWN...CENTREVILLE...EASTON... DENTON...NEW BRUNSWICK...FREEHOLD...SANDY HOOK...TRENTON... PENNSVILLE...GLASSBORO...CAMDEN...CHERRY HILL...MOORESTOWN... MOUNT HOLLY...JACKSON...MILLVILLE...HAMMONTON... CAPE MAY COURT HOUSE...OCEAN CITY...ATLANTIC CITY... LONG BEACH ISLAND...WHARTON STATE FOREST...MEDIA 607 AM EDT THU SEP 15 2005 ...INDIRECT IMPACTS FROM HURRICANE OPHELIA TO BE FELT THROUGH SATURDAY... THE OFFICIAL TROPICAL PREDICTION CENTER FORECAST CONTINUES TO KEEP HURRICANE OPHELIA WELL OFF THE DELAWARE AND NEW JERSEY COAST, WITH ITS CLOSEST PASS ABOUT 150 MILES TO THE EAST ON FRIDAY AND FRIDAY NIGHT. AT THIS DISTANCE, THE GREATEST THREAT FROM THE STORM WOULD BE CONFINED RIGHT ALONG THE DELAWARE AND NEW JERSEY COAST. THE POTENTIAL IMPACTS WOULD BE IN THE FORM OF ROUGH SEAS, ENHANCED RIP CURRENTS AND SOME MINOR BEACH EROSION. SOME MINOR TIDAL FLOODING IS ALSO POSSIBLE DURING HIGH TIDE ALONG THE OCEANFRONT AS WELL AS THE BACK BAYS, ON THE DELAWARE AND CHESAPEAKE BAYS, AND POSSIBLY RARITAN BAY AND THE DELAWARE RIVER UP TO PHILADELPHIA. OPHELIAS EFFECTS WILL PERSIST THROUGH FRIDAY NIGHT AND POSSIBLY LAST INTO SATURDAY. WITH OPHELIAS TRACK THIS FAR OFFSHORE, TROPICAL STORM FORCE WINDS OR GUSTS ARE NOT EXPECTED TO REACH THE NEAR-SHORE COASTAL WATERS AT THIS TIME. ALTHOUGH OPHELIAS TRACK IS OUT TO SEA, A TROPICAL AIRMASS WILL CONTINUE TO COVER THE REGION INTO SATURDAY. WITH A COLD FRONT ADVANCING IN FROM THE WEST LATER TODAY, THEN STALLING ACROSS THE REGION TONIGHT, SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS CAN BE EXPECTED. DUE TO THE MOIST AIRMASS, ANY SHOWER OR THUNDERSTORM THAT DOES FORM WILL HAVE THE POTENTIAL OF PRODUCING HEAVY RAIN IN A SHORT PERIOD OF TIME CAUSING POOR DRAINAGE FLOODING. STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS, OR YOUR LOCAL MEDIA OUTLETS FOR FURTHER UPDATES. KRUZDLO
The Dover AFB radar (KDOX), 90 km away, was scanning. The volume nearest the first event began at 12:46 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2005Every state in 2005This day in weather historyWarnings in Delaware, September 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5474150.